Nobody wants to kill her own mother by accident. Luckily, mine pulled through.
As teachable moments go, this one was huge. I learned that once you or someone you know hits age 65, it’s time to learn which drugs can increase the risk of dementia when taken for long periods. And which, for people who already have dementia, can make them psychotic.
I call them the drugs of fog, and I saw firsthand what these seemingly innocuous pills did to my mom. A pill that might make a 20-year-old or a 40-year-old slightly sleepy made my 95-year-old mother, Ceil Zubrod, into someone I had never seen. Known for her easy smile, great style and a crazy-early bedtime, she morphed in less than five hours into a hallucinating, night-walking, screaming basket case, all thanks to one anti-itch prescription pill I gave her for her eczema.
Ignorance is never a great defense, but it’s the only one I have. The nightmare began after I gave her that pill at around 9 p.m. as she went to bed. At roughly 2 a.m., she whacked me awake with her flashlight and ordered me to help her pack a suitcase so we could walk to her childhood home in New York, about 1,000 miles from our place in Tampa.
After she tried to flush my underwear down the toilet, I threw on a raincoat and began looking for my car keys to drive to the emergency room. In that minute, she tried to climb over our balcony. Fortunately I happened to look up and pried her hands off the railing. Her face was so tormented I barely recognized her. At the ER, they took blood, did an MRI and — of course, given her age — ordered up a urine test.
When the result came back, the ER doc demanded, “You gave you mother a Benadryl — at her age?” As the exhausted caregiver who’d ingested my share of Benadryl over six decades for occasional allergies, I was clueless because this was not what my mom was taking. The doctor who had prescribed her anti-itch pill never mentioned that it was the equivalent of a giant Benadryl.
(Previously published at Washington post)